Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 18, 2021Fayette County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 18, 2021, 5:39 PM CDT for Fayette County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 5:39 PM CDT (22:39 UTC)
Expired
May 18, 2021, 6:30 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX

County Fayette County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS84 KEWX 182239
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 18 2021
 
TXZ193-208-209-223-225-182330-
Caldwell TX-Lavaca TX-Bastrop TX-Fayette TX-Gonzales TX-
539 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CALDWELL...
SOUTHEASTERN BASTROP...NORTHEASTERN GONZALES...FAYETTE AND
NORTHWESTERN LAVACA COUNTIES UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Smithville, Schulenburg, Shiner, Flatonia, Moulton,
Waelder, Muldoon, Cistern, Rosanky, Komensky, Delhi, Swiss Alp,
Henkhaus, Dubina, Engle, Plum, Ammannsville, Mullins Prairie and
Freyburg.

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2963 9687 2961 9684 2954 9691 2938 9723
      2938 9724 2935 9729 2955 9728 2978 9738
      2982 9743 2993 9749 3006 9703 3003 9702
      3005 9697 2984 9667
TIME...MOT...LOC 2239Z 169DEG 18KT 2963 9719 

$$

YB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 3:07 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 18, 3:07 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
307 PM CDT Tue May 18 2021

.SHORT TERM (Tonight through Wednesday Night)...
Convection is growing stronger as an outflow boundary moves into our
CWA. We expect showers and thunderstorms to become more widespread
this afternoon and we have issued a Tornado Watch for most of the
eastern half of South Central Texas. There may be sufficient low
level shear to produce a few tornadoes this afternoon and evening.

The upper level low we've been watching for the past few days will
move into West Texas tonight and then northeastward to the central
Plains. The low levels remain warm and very moist. Rain chances
remain high through the short term period. Beyond the Tornado Watch
we will continue to have a chance for some storms to be strong to
severe with ample instability and deep layer shear. PW values will
also be high and locally heavy rainfall will be possible. Models are
especially bullish for strong storms and heavy rain Wednesday. The
most likely area for heavy rain will be the eastern half of the
forecast area. Rainfall totals through Wednesday night will be two to
four inches with isolated totals to six inches possible. The highest
totals will be east of I-35/I-37. The Flash Flood Watch continues.

&&

.LONG TERM (Thursday through Tuesday)...
As the first upper trough moves away from Texas, another will move
onto the West Coast. This will keep rain chances high Thursday over
the eastern half of the CWA. An additional 1/2 to one inch of rain is
possible during the day. The rain chances will decrease Thursday
night, but not end. The heavy rain threat will end as the deep
moisture moves farther to the east. The second upper trough will drop
down through the west and keep Texas under southwesterly flow.
Shortwave troughs moving through this pattern will generate showers
and thunderstorms at times through the weekend. The high moisture
plume with PW values around 2.0 inches will move back over our CWA
and we could see another round of locally heavy rain over the
weekend. For the start of next week an upper ridge will push in from
the east and force any rain chances to the western part of our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  77  66  80  69 /  80  90  70  60  40
Austin Bergstrom Intl Airport  68  78  65  80  68 /  80  90  70  60  40
New Braunfels Muni Airport     69  78  66  82  69 /  60  90  60  50  30
Burnet Muni Airport            66  75  64  79  66 /  70  80  50  40  30
Del Rio Intl Airport           70  83  67  87  70 /  30  50  10  -   10
Georgetown Muni Airport        67  75  65  79  68 /  80  90  70  60  40
Hondo Muni Airport             69  79  64  83  68 /  50  90  40  30  20
San Marcos Muni Airport        68  78  65  81  68 /  70  90  60  50  30
La Grange - Fayette Regional   73  80  68  81  71 /  70 100  80  70  40
San Antonio Intl Airport       69  77  66  81  69 /  50  90  50  40  30
Stinson Muni Airport           71  79  67  82  69 /  50  90  50  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-
Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term/Aviation...05/Oaks
Long-Term...05
Decision Support...Platt/17
Hazardous weather outlook, May 18, 3:54 AM CDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
354 AM CDT Tue May 18 2021

TXZ171>173-183>194-202>209-217>225-228-190900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
354 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are expected this afternoon and
evening, with large hail and damaging winds possible. Very heavy
rainfall is expected with any storms that form. All of South-
Central Texas is within a Slight Risk (Level 2 of 5) for severe
storms Tuesday afternoon and evening.

A flash flood watch is also in effect for the eastern half of
South-Central Texas...or along and east of a line from Mountain
Home to Dilley. The heavy rain threat will greatly increase this
evening as storms organize out west and move through the region
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are possible through
the week, especially Wednesday through Thursday. Thunderstorms
could be strong to severe at times, and there is a Marginal Risk
(Level 1 of 5) for severe storms Wednesday for most of South-
Central Texas.

A flash flood watch is in effect east of a Mountain Home to
Dilley line through 1 PM CDT Thursday. Daily rainfall amounts of
1 to 4 inches are possible, and portions of Central Texas could
end up with multiple day rainfall totals up to 10 inches. These
heavy rainfall totals will likely send some area rivers and
streams into minor or moderate flood stages.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Local storm report, May 18, 4:14 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 SSE KYLE              29.97N 97.86W
05/18/2021  E1.00 INCH       HAYS               TX   TRAINED SPOTTER

            QUARTER HAIL REPORTED IN KYLE WITH HEAVY
            RAINFALL.

&&

AAT
Special weather statement, May 18, 5:15 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Tue May 18 2021

TXZ220-221-182300-
Atascosa TX-Wilson TX-
515 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ATASCOSA AND
SOUTHWESTERN WILSON COUNTIES UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Pleasanton, moving northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Floresville, Poth and Canada Verde.

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2886 9828 2897 9841 2925 9826 2906 9798
TIME...MOT...LOC 2215Z 219DEG 14KT 2896 9832

RUNYEN
Special weather statement, May 18, 5:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
529 PM CDT Tue May 18 2021

TXZ219-182315-
Frio TX-
529 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRIO COUNTY UNTIL
615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Dilley, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pearsall, Dilley, Goldfinch and Derby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2896 9907 2885 9880 2865 9880 2865 9918
TIME...MOT...LOC 2229Z 212DEG 22KT 2864 9906

RUNYEN
Special weather statement, May 18, 5:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
531 PM CDT Tue May 18 2021

TXZ194-182315-
Lee TX-
531 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 615
PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Giddings, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Giddings, Lexington, Dime Box, Lake Somerville State Park & Trailway,
Serbin, Northrup, Leo, Old Dime Box, Lincoln and Loebau.

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 3025 9670 3025 9672 3024 9674 3020 9674
      3011 9685 3009 9701 3042 9704 3039 9680
      3032 9674 3032 9669 3030 9667 3030 9665
TIME...MOT...LOC 2231Z 169DEG 22KT 3019 9693

YB
Special weather statement, May 18, 5:35 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
535 PM CDT Tue May 18 2021

TXZ208-223-182315-
Caldwell TX-Gonzales TX-
535 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
GONZALES COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palmeto State Park to 11 miles southwest
of Gonzales to near Smiley. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gonzales, Smiley, Palmeto State Park, Cheapside, Oak Forest, Sample,
Belmont, Wrightsboro, Cost, Dilworth, Little New York, Thompsonville,
Ottine, Hamon, Bebe, Monthalia and Leesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2934 9730 2921 9748 2917 9768 2925 9775
      2933 9771 2950 9775 2953 9773 2979 9739
      2955 9728
TIME...MOT...LOC 2235Z 236DEG 17KT 2953 9760 2939 9758 2920 9761

RUNYEN
Special weather statement, May 18, 5:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 PM CDT Tue May 18 2021

TXZ193-208-209-223-225-182330-
Caldwell TX-Lavaca TX-Bastrop TX-Fayette TX-Gonzales TX-
539 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CALDWELL...
SOUTHEASTERN BASTROP...NORTHEASTERN GONZALES...FAYETTE AND
NORTHWESTERN LAVACA COUNTIES UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Smithville, Schulenburg, Shiner, Flatonia, Moulton,
Waelder, Muldoon, Cistern, Rosanky, Komensky, Delhi, Swiss Alp,
Henkhaus, Dubina, Engle, Plum, Ammannsville, Mullins Prairie and
Freyburg.

A Tornado Watch remains in effect until 900 PM CDT for south central
Texas.

LAT...LON 2963 9687 2961 9684 2954 9691 2938 9723
      2938 9724 2935 9729 2955 9728 2978 9738
      2982 9743 2993 9749 3006 9703 3003 9702
      3005 9697 2984 9667
TIME...MOT...LOC 2239Z 169DEG 18KT 2963 9719

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM CDTSevere Thunderstorm WarningEWXDimmit26 min
May 17, 7:46 PM CDTSpecial Weather StatementEWXDimmit44 min
May 17, 8:44 PM CDTSpecial Weather StatementEWXDimmit46 min
May 17, 9:36 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
May 17, 9:40 PM CDTSpecial Weather StatementEWXDimmit50 min
May 17, 10:10 PM CDTSpecial Weather StatementEWXFrio50 min
May 17, 10:39 PM CDTAreal Flood AdvisoryEWXDimmit, Frio, Zavala2 hr
May 17, 10:47 PM CDTSpecial Weather StatementEWXDimmit28 min
May 18, 9:56 AM CDTSpecial Weather StatementEWXReal49 min
May 18, 10:29 AM CDTSpecial Weather StatementEWXKerr46 min
May 18, 11:35 AM CDTSpecial Weather StatementEWXReal55 min
May 18, 11:58 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real, Val Verde5 hr
May 18, 12:54 PM CDTSpecial Weather StatementEWXBandera, Gillespie, Kendall51 min
May 18, 1:29 PM CDTSpecial Weather StatementEWXBlanco, Kendall46 min
May 18, 1:51 PM CDTSevere Thunderstorm WarningEWXBexar, Blanco, Comal, Kendall54 min
May 18, 2:01 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Medina3 hr
May 18, 2:38 PM CDTSpecial Weather StatementEWXComal, Hays67 min
May 18, 2:46 PM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
May 18, 2:46 PM CDTSevere Thunderstorm WarningEWXComal, Hays59 min
May 18, 3:04 PM CDTSpecial Weather StatementEWXWilson41 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe55 min
May 18, 3:36 PM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays, Wilson3 hr
May 18, 3:40 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Hays, Travis65 min
May 18, 3:59 PM CDTFlash Flood Warning Considerable damage threatEWXComal3 hr
May 18, 3:59 PM CDTSpecial Weather StatementEWXGonzales46 min
May 18, 4:24 PM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe66 min
May 18, 4:27 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lee, Travis63 min
May 18, 4:39 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca66 min
May 18, 4:48 PM CDTTornado WarningEWXLavaca27 min
May 18, 5:03 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca3 hr
May 18, 5:15 PM CDTSpecial Weather StatementEWXWilson45 min
May 18, 5:21 PM CDTFlash Flood Warning Considerable damage threatEWXCaldwell, Gonzales, Guadalupe3 hr
May 18, 5:28 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 18, 5:29 PM CDTSpecial Weather StatementEWXFrio46 min
May 18, 5:31 PM CDTSpecial Weather StatementEWXLee44 min
May 18, 5:35 PM CDTSpecial Weather StatementEWXGonzales40 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio24 min
May 18, 6:06 PM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
May 18, 6:14 PM CDTTornado WarningEWXFayette31 min
May 18, 6:26 PM CDTTornado WarningEWXFayette34 min
May 18, 6:39 PM CDTTornado WarningEWXLavaca51 min
May 18, 6:41 PM CDTTornado Warning Tornado observedEWXFayette34 min
May 18, 6:44 PM CDTFlash Flood Warning Considerable damage threatEWXFayette, Gonzales, Lavaca8 hr
May 18, 6:53 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca, Wilson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.